Maryland, 2003

Damaging Wind in Maryland, August 26, 2003

August 26, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with high winds moved through western Allegany County during the late evening hours of the 26th. The storm downed power lines in Frostburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with high winds moved through western Allegany County during the late evening hours of the 26th. The storm downed power lines in Frostburg. Heavy downpours also caused ponding of water on roads in LaVale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 26, 8:45 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 26, 8:45 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 PM EDT TUE AUG 26 2003

ZONES ABOUT TO BE UPDATED AGAIN FOR NEW WW IN THE NW QUAD.

STRONG

FOR THE REST OF TONIGHT. HAVE UPDATED THE FORECAST TO REMOVE THE
EXPIRED TSTM WATCH. WILL BE A PERIOD OF PCLDY TO MCLR SKIES THIS
EVENING. THEN EXPECTNG THE LEFTOVERS OF NEXT MCS TO REACH OUR NW
CORNER AROUND MIDNIGHT WITH ANOTHER CHC OF TSTMS. TMPS WILL REMAIN
NEARLY CONSTNT OVERNIGHT WITH LIGHT SW OR CALM WINDS.

STRONG

SHORT TERM (WED)

TOMORROW... SFC FRONT APPROACHES THE MASON/DIXON LINE WITH MORE
STORMS AND CHANCE OF SVR WX.

.LONG TERM WEDNESDAY NIGHT THROUGH TUESDAY...
GENERALLY FLAT FLOW ACROSS THE REGION THROUGH FRIDAY. THEN CLOSED
LOW OVER CANADA DIGS SOUTH...WITH TROUGH EXTENDING INTO THE PLAINS
BY THE WEEKEND.

UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE PERIOD AS A COUPLE OF
COLD FRONTS MOVE INTO THE AREA. THE FIRST FRONT SHOULD MOVE INTO THE
SOUTHERN ZONES WEDNESDAY NIGHT.  SOME DRIER AIR EXPECTED TO MOVE IN
FROM THE NORTH...MAINLY IN THE MID AND UPPER LEVELS ON THURSDAY.
WILL MAKE SLIGHT CHANGE FROM THE PREVIOUSLY DRY FORECAST ON
THURSDAY  WITH SURFACE HIGH CENTERED TO THE NORTHEAST. WILL ADD
GHOST POPS TO GRIDS. EASTERLY FLOW BECOMES SOUTHEAST/SOUTH EARLY
FRIDAY...WITH MOISTURE DEPTH AND TEMPERATURES ON THE INCREASE.

NEXT COLD FRONT WILL APPROACH THE AREA ON SATURDAY. SOME TIMING
ISSUES NOTED WITH THIS FRONT. THE COMPROMISE BRINGS THE FRONT SLOWLY
THROUGH ON MONDAY...WILL KEEP CHANCE SHOWERS AND THUNDERSTORMS
SATURDAY THROUGH MONDAY AND TAPER TO SLIGHT CHANCE ON TUESDAY.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 26, 10:00 AM EST, 12 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-271000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE.

THE AREAS MOST LIKELY TO EXPERIENCE SEVERE WEATHER ARE THE
BALTIMORE AND WASHINGTON METROPOLITAN AREAS NORTH TO THE
PENNSYLVANIA BORDER...AND THE NORTHERN SHENANDOAH VALLEY. FURTHER TO
THE SOUTH...SEVERE WEATHER IS ALSO POSSIBLE BUT IT IS EXPECTED TO BE
MORE ISOLATED IN NATURE.

STRONG DAMAGING WINDS WILL BE THE PRIMARY RISK FROM SEVERE
THUNDERSTORMS THIS AFTERNOON...BUT LARGE HAIL IS ALSO POSSIBLE.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM
AND 9 PM.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY ACROSS
THE AREA.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY
ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY THIS AFTERNOON.

LFR/MANNING

In the hours before

Local storm report, Aug 26, 7:44 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
844 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    BALTIMORE                 MD   WIND DAMAGE
08/26/03   BALTIMORE CITY                 20 TREES WERE DOWNED
                                          ACROSS THE CITY. REPORTED
                                          BY PUBLIC WORKS.
Local storm report, Aug 26, 8:13 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    COUNTYWIDE                MD   60 MPH TSTM GUST
08/26/03   MONTGOMERY                     A WIND GUST OF 59 MPH WAS
                                          RECORDED AT AWS SITES IN
                                          DAMASCUS AND POTOMAC. A
                                          GUST OF 57 MPH WAS
                                          REPORTED IN ROCKVILLE.
                                          THE TIME WAS ESTMATED.

0615 PM    BRYANTOWN                 MD   WIND DAMAGE
08/26/03   CHARLES                        TREES AND POWERLINES
                                          DOWN. REPORTED BY CHARLES
                                          COUNTY 911.
Local storm report, Aug 26, 8:26 PM EST, 1 hour 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
926 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   WASHINGTON                     NUMEROUS TREES DOWN
                                          ACROSS WESTERN AND
                                          CENTRAL PORTION OF THE
                                          COUNTY. REPORTED BY
                                          WASHINGTON COUNTY 911.

0400 PM    SHARPSBURG                MD   65 MPH TSTM GUST
08/26/03   WASHINGTON                     REPORTED BY SKYWARN.

0415 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   CARROLL                        A FEW TREES DOWN.REPORTED
                                          BY CARROLL COUNTY 911.

0425 PM    BURKITTSVILLE             MD   WIND DAMAGE
08/26/03   FREDERICK                      GAPLAND ROAD CLOSED BY
                                          DOWNED TREES. REPORTED BY
                                          SKYWARN.

0425 PM    KEARNEYSVILLE             WV   WIND DAMAGE
08/26/03   JEFFERSON                      NUMEROUS TREES DOWN.
                                          REPORTED BY SPOTTER.

0430 PM    LAYTONSVILLE              MD   WIND DAMAGE
08/26/03   MONTGOMERY                     NUMEROUS TREES DOWN
                                          BLOCKING ROUTE 108.
                                          REPORTED BY SPOTTER.

0430 PM    STERLING                  VA   WIND DAMAGE
08/26/03   LOUDOUN                        NUMEROUS TREES AND
                                          POWERLINES DOWN FROM
                                          BROAD RUN FARMS ALONG
                                          HIGHWAY 7 TO COUNTRYSIDE.
                                          8 HOMES DAMAGED BY DOWNED
                                          TREES. POWER OUTAGES
                                          EXPECTED TO CONTINUE IN
                                          THIS AREA FOR NEXT 24
                                          HOURS SO SHELTERS HAVE
                                          BEEN OPENED. REPORTED BY
                                          LOUDOUN COUNTY EMA.

0430 PM    COUNTYWIDE                MD   60 MPH TSTM GUST
08/26/03   MONTGOMERY                     A WIND GUST OF 59 MPH WAS
                                          RECORDED AT AWS SITES IN
                                          DAMASCUS AND POTOMAC. A
                                          GUST OF 57 MPH WAS
                                          REPORTED IN ROCKVILLE.
                                          THE TIME WAS ESTMATED.

0430 PM    FREDERICK                 MD   WIND DAMAGE
08/26/03   FREDERICK                      A FEW TREES DOWN.
                                          REPORTED BY SKYWARN.

0430 PM    GARRISON                  MD   WIND DAMAGE
08/26/03   BALTIMORE                      NUMEROUS TREES DOWN.
                                          POWER OUTAGES. REPORTED
                                          BY BALTIMORE COUNTY 911.

0440 PM    POINT OF ROCKS            MD   60 MPH TSTM GUST
08/26/03   FREDERICK                      MEASURED BY SPOTTER.

0445 PM    BELTSVILLE                MD   75 MPH TSTM GUST
08/26/03   PRINCE GEORGES                 A SPOTTER RECORDED A WIND
                                          GUST OF 78 MPH. LOTS OF
                                          TREE DAMAGE IN VICINITY.

0445 PM    BALTIMORE                 MD   WIND DAMAGE
08/26/03   BALTIMORE CITY                 20 TREES WERE DOWNED
                                          ACROSS THE CITY. REPORTED
                                          BY PUBLIC WORKS.

0450 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   ANNE ARUNDEL                   HUNDREDEDS OF TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY ANNE ARUNDEL COUNTY
                                          911.

0455 PM    COUNTYWIDE                VA   WIND DAMAGE
08/26/03   ARLINGTON                      NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY ARLINGTON COUNTY 911.

0500 PM    COUNTYWIDE                VA   WIND DAMAGE
08/26/03   FAIRFAX                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY FAIRFAX COUNTY 911.

0500 PM    WASHINGTON                DC   WIND DAMAGE
08/26/03   DISTRICT OF COLUMBIA           NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY DISTRICT OF COLUMBIA
                                          EMA.

0505 PM    STERLING                  VA   0.75 IN HAIL
08/26/03   LOUDOUN                        PENNY SIZED HAIL WAS
                                          REPORTED IN STERLING
                                          PARK. REPORTED BY OFF
                                          DUTY NWS MET.

0508 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   HOWARD                         NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY HOWARD COUNTY 911.

0515 PM    GREENBELT                 MD   WIND DAMAGE
08/26/03   PRINCE GEORGES                 POWER LINES DOWNED ONTO
                                          CAPITOL BELTWAY AT
                                          GREENBELT. INTERSTATE
                                          CLOSED. REPORTED BY
                                          MEDIA.

0515 PM    MCLEAN                    VA   WIND DAMAGE
08/26/03   FAIRFAX                        ROUTE 193 /GEORGETOWN
                                          PIKE/ CLOSED BY DOWNED
                                          TREES. REPORTED BY
                                          FAIRFAX COUNTY 911.

0518 PM    BRANDYWINE                MD   0.75 IN HAIL
08/26/03   PRINCE GEORGES                 PENNY SIZED HAIL FELL.
                                          REPORTED BY SKYWARN.

0520 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   CALVERT                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY CALVERT COUNTY 911.

0530 PM    BOWIE                     MD   WIND DAMAGE
08/26/03   PRINCE GEORGES                 LARGE TREES DOWN.
                                          REPORTED BY SKYWARN.

0530 PM    ALEXANDRIA                VA   WIND DAMAGE
08/26/03   ALEXANDRIA                     A FEW TREES DOWN.REPORTED
                                          BY ALEXANDRIA COUNTY 911.

0615 PM    BRYANTOWN                 MD   WIND DAMAGE
08/26/03   CHARLES                        TREES AND POWERLINES
                                          DOWN. REPORTED BY CHARLES
                                          COUNTY 911.

0635 PM    IRONSIDES                 MD   1.00 IN HAIL
08/26/03   CHARLES                        PENNY TO QUARTER SIZED
                                          HAIL WAS REPORTED BY
                                          SKYWARN.
Local storm report, Aug 26, 9:23 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1023 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    FAIRFAX CITY              VA   WIND DAMAGE
08/26/03   FAIRFAX CITY                   MULTIPLE TREES AND WIRES
                                          DOWN.
Special weather statement, Aug 26, 9:30 PM EST, 45 minutes before
MDZ002-WVZ048>051-055-270330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 PM EDT TUE AUG 26 2003

...SEVERE THUNDERSTORM WATCH UNTIL 3:00 AM FOR A LARGE PORTION OF
EASTERN WEST VIRGINIA AND PARTS OF WESTERN MARYLAND...

AT 10:30 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS LOCATED IN NORTHERN WEST VIRGINIA...MOVING SOUTHEAST
AT 55 MPH. A LARGE PORTION OF THE EASTERN PAN HANDLE OF WEST
VIRGINIA...AND WESTERN MARYLAND MAY BE AFFECTED BY THESE STORMS
BETWEEN 11:00 PM AND 1:00 AM.

THESE STORMS HAVE AN EXTENSIVE HISTORY OF PRODUCING WIDESPREAD WIND
DAMAGE. RESIDENTS IN EASTERN WEST VIRGINIA AND WESTERN MARYLAND
SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

ROGOWSKI
Special weather statement, Aug 26, 10:05 PM EST, 10 minutes before
MDZ002-WVZ048>051-055-270415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 PM EDT TUE AUG 26 2003

...STRONG TO SEVERE THUNDERSTORMS APPROACHING THE POTOMAC
HIGHLANDS...

AT 1105 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES WEST OF FROSTBURG TO HARTMANSVILLE TO 20
MILES WEST OF BEECHWOOD...MOVING SOUTHEAST AT 55 MPH. THESE STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. A LARGE PORTION
OF ALLEGANY...HARDY...HAMPSHIRE...MINERAL...MORGAN AND GRANT COUNTIES
WILL BE AFFECTED BY THESE STORMS THROUGH 1215 AM EDT. RESIDENTS IN
THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT THROUGH 300 AM.

MANNING

The radar

The Sterling radar (KLWX), 145 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
August 26, 10:15 PM EST
Where
Allegany County, Frostburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.650, -78.933

Power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336203.